This is Dr. Charles Argoff, Professor of Neurology at Albany Medical College and Director of the Comprehensive Pain Management Center at Albany Medical Center in Albany, New York.
I want you to consider the following clinical situation. A 38-year-old woman presents to the emergency room in acute liver failure. She is accompanied by a family member, who reports that the patient has a history of chronic intractable headache and takes multiple medications for this; as best as the family member can tell, she takes butalbital, acetaminophen, and caffeine at least several times daily. She also uses hydrocodone with acetaminophen at least several times daily. She uses an over-the-counter preparation including acetaminophen, caffeine, and aspirin daily. In addition, she uses traditional over-the-counter acetaminophen every day.
This family member reports that during the past week, the patient has had a cold and has used an oral decongestant that also includes acetaminophen. Upon hearing this, the emergency room physician calculates an estimated total daily dose of acetaminophen for the past couple of months, including the past week, and estimates between 8 and 10 grams per day.
Do you think this is a rare case?
Unfortunately it is not rare. Let’s look at some facts. Between 1998 and 2003, acetaminophen was the leading cause of acute liver failure in the United States, with 48% of these acetaminophen-related cases of liver failure being associated with accidental overdoses. Summarizing data from 3 different surveillance systems, there were an estimated 56,000 emergency department visits, 26,000 hospitalizations, and 458 deaths related to acetaminophen-associated overdoses per year from 1990 through 1998. A study from 22 medical centers in the United States that was completed in 2003 and was confirmed in a separate study in 2007, demonstrated that a high percentage of instances of liver injury due to acetaminophen were related to unintentional overdoses. In other words, the patient took too much by mistake.
As part of the US Food and Drug Administration’s (FDA) Safe Use Initiative in 2011, the Acetaminophen Best Practices Task Force was created. The Task Force produced a white paper recommending complete disclosure of acetaminophen in all acetaminophen-containing products, a standard pharmacy warning label about liver damage for these medications, and specific wording on pharmacy container labels that is consistent with appropriate health literacy principles– ie, these had to be specially designed so that people could [understand] them. On January 14, 2014, the FDA recommended that healthcare professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosing form. Even before that, in 2011 the FDA had asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet, capsule, or other dosing method by January 14, 2014.
In this particular directive, the FDA noted that severe liver injury with acetaminophen had occurred in patients who took more than the prescribed dose of an acetaminophen-containing product within a 24-hour period, took more than 1 acetaminophen-containing product at the same time, and/or who drank alcohol while taking acetaminophen products. While noting also that acetaminophen is widely used in many over-the-counter products, including over-the-counter cold products, the FDA directive did not provide any regulatory action regarding these particular products. The FDA did advise that many consumers are often unaware that many products contain acetaminophen, and, therefore, consumers could easily take too much by accident. But no actions were taken in regard to over-the-counter products.
What can we do? We can advise patients not to exceed the acetaminophen maximum total daily dose. This is an active process on our part. We can advise our patients that severe liver injury can occur with the use of excessive amounts of acetaminophen. We can advise our patients to read the labels of the prescription and over-the-counter medications so that they do not take multiple acetaminophen-containing products at the same time. We can advise our patients not to drink alcohol while taking acetaminophen-containing products. We can advise our patients to seek medical help if they take more acetaminophen than directed or if they experience swelling of the face, mouth, and throat, difficulty breathing, itching, and a rash.
Thus, we can actively help reduce the accidental injury that acetaminophen can cause when taken in excessive quantities. As you see, this particular instance is not all that far from clinical scenarios that we may have encountered already. I hope this has been of some value to you. I am Dr. Charles Argoff. Thank you for your attention.